Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2019, 3:35 PM EDT for Mercer County, West Virginia; Bland County, Giles County, Tazewell County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2019, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 16, 2019, 4:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS51 KRNK 161935
SVRRNK
VAC021-071-185-WVC055-162030-
/O.NEW.KRNK.SV.W.0097.190616T1935Z-190616T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
335 PM EDT Sun Jun 16 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
West central Giles County in southwestern Virginia...
Northeastern Tazewell County in southwestern Virginia...
Northeastern Bland County in southwestern Virginia...
Southern Mercer County in southeastern West Virginia...
* Until 430 PM EDT
* At 335 PM EDT, a severe thunderstorm was located over Coaldale,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bluefield...
Princeton...
Matoaka...
Rocky Gap...
and Pocahontas.
This includes The following Location Mercer County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3731 8140 3732 8139 3732 8138 3733 8137
3734 8137 3742 8131 3741 8129 3742 8128
3744 8129 3738 8086 3713 8097 3727 8142
TIME...MOT...LOC 1935Z 286DEG 17KT 3735 8133
HAIL...1.00IN
WIND...60MPH
$$
Loconto2 follow-up statements
420
WWUS51 KRNK 162000
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Sun Jun 16 2019
VAC185-162010-
/O.CAN.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Tazewell VA-
400 PM EDT Sun Jun 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN TAZEWELL COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2000Z 286DEG 17KT 3732 8119
$$
VAC021-071-WVC055-162030-
/O.CON.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Giles VA-Bland VA-Mercer WV-
400 PM EDT Sun Jun 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
WEST CENTRAL GILES...NORTHEASTERN BLAND AND SOUTHERN MERCER
COUNTIES...
At 400 PM EDT, a severe thunderstorm was located over Sandlick,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bluefield...
Princeton...
Matoaka...
Rocky Gap...
and Pocahontas.
This includes The following Location Mercer County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2000Z 286DEG 17KT 3732 8119
HAIL...<.75IN
WIND...60MPH
$$
Loconto973
WWUS51 KRNK 162025
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT Sun Jun 16 2019
VAC021-071-WVC055-162035-
/O.EXP.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Giles VA-Bland VA-Mercer WV-
425 PM EDT Sun Jun 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR
WEST CENTRAL GILES...NORTHEASTERN BLAND AND SOUTHERN MERCER COUNTIES
WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2025Z 286DEG 17KT 3730 8109
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:27 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 16, 3:27 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 327 PM EDT Sun Jun 16 2019 .SYNOPSIS... A wavy front will drift across the Ohio Valley and Mid Atlantic region through Monday. Low pressure tracks east along the front Thursday and Friday. The region will remain in the warm and humid air on the south side of this boundary through the end of the week with a daily threat of showers and thunderstorms. && .NEAR TERM /THROUGH MONDAY/... As of 225 PM EDT Sunday... Moisture continues to increase in the low levels across our area, as dewpoints have increased into the 60s. Residual outflow boundary remains northwest of Greenbrier County this afternoon, and better low level convergence remains north of the I-64 corridor. Visible Satellite plus web cams showing a capped atmosphere with limited vertical development to the cumulus. High-res models showing isolated coverage this afternoon mainly in WV and downwind toward the I-81 corridor, but main development upstream over KY/OH appears to not reach our area this evening. Westerly flow and ridge in the southeast will act to keep convection limited in southside VA and the NC piedmont. Convection will wane across the area late tonight, then appears an earlier start to storms per synoptic models Monday, as better surface convergence and just a drift southward in the upper waves coincident with the front should bring storms further east and south. The NAM and GFS are in agreement toward ramping up storms along the Blue Ridge in the afternoon, with second area pushing into WV during this time. Not everyone will see rain tomorrow, but appears radar will be a lot more active. Severe threat will exist though the shear is marginal to weak, but SBCAPEs reach 1500 to over 2000 J/Kg, so some robust convection is not out of the question with downbursts and marginally severe hail possible. SPC still has marginal risk for much of the area Monday. In addition, precip water values will be in the 1.6 to 1.8 inch range, so torrential downpours are likely. Storm motion should be in the 20 to 30 mph range, but further south the flow is weaker, so will have to watch for training or some slower storms along the southern Blue Ridge where have higher rainfall forecast. Localized flash flooding in the mountains is possible. For temps expect mild to muggy lows tonight in the 60s. Monday, high temps will be dependent on how quickly we cloud up with showers/storms and any upstream blowoff. Expect temps close to or around 90 in the piedmont where sunshine will be around longer, with lower to mid 80s in the mountains. Forecast confidence is medium on coverage of showers/storms this evening and again Monday but higher on the rest of the weather elements. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 AM EDT Sunday... The early half of the workweek will be marked by scattered convection as a series of disturbances pass along a slow moving cold front north of the Ohio River. As such, showers and thunderstorms will be most commonly found from far western Virginia and southeast West Virginia through the Interstate 64 corridor, where greatest instability associated with these disturbances will be found. Elsewhere, convection will be driven mainly by daytime heating, where showers and storms develops along the mountain ridges during early afternoon, and drift eastward across the Piedmont during late afternoon/evening in hit & miss fashion. Lowest coverage of rainfall will be found across the Piedmont region of north-central North Carolina, most influenced by ridging across the southeast states. Tuesday, a greater coverage of rainfall expected given the passage of Monday's wave will nudge the front closer to our region, likely with outflows from the previous night's storms lingering across the area. In addition to a few strong storms packing gusty winds, the Weather Prediction Center has southeast West Virginia and the Interstate 64 corridor of Virginia outlined in a marginal risk for excessive rainfall for the slightly increased potential for training storms. Wednesday is looking to be the least active day of the period as a strong wave of low pressure sets up across the Midwest, causing the front to lift northward, away from our area, as a warm front. Still quite moist however, so spotty daytime heating-driven showers and storms will be in play, more so for the mountains. Temperatures each day across our area will be near normal for mid- June. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 330 AM EDT Sunday... Expect an active pattern for Thursday as a wave of low pressure moves across the Ohio Valley during the day, pushing into the mid- Atlantic Thursday night. Friday appears drier with a west-northwest flow under a flat ridge, but still cannot rule out a few showers/storms in the higher elevations in the afternoon. Some difference lies between the operational GFS/ECM for Saturday with the ECM showing a strong ridge at 5h across the southeast with a shortwave moving across the midwest, while the GFS is flatter and faster with the next system. Ensembles are more of a blend of the two, and keep the main activity across the Ohio Valley/Midwest, but allow for a chance of showers/storms Sat afternoon. Temps/humidity remain elevated, but Friday into Friday night could see a brief reprieve in the humidity, but not quite as cool as what we just had. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 127 PM EDT Sunday... Mainly VFR this afternoon and through the TAF Valid Period. Will see some storms arriving into our WV and adjacent Alleghanys this afternoon, with better chance making toward the Blue Ridge north of Roanoke by 03z. At this time, confidence is not high enough for including no more than VCTS in the TAFs at ROA/LWB/BLF given mainly scattered nature to storms. Tonight, a threat of fog increases where it does rain through this evening, but with clouds increasing ahead of next system, am not confident enough to lower vsbys except at least MVFR at LWB late tonight. Monday morning will see VFR and increasing threat of storms firing along the Blue Ridge and moving in from KY/OH by 18z, but again too far out in adding to TAFS. Extended Aviation Discussion... Active pattern Monday afternoon through Thursday with best chance for storms each day, especially afternoon/evening as wavy front expected from the mid-MS Valley to the mid-Atlantic. Mainly VFR during the day aside from storms, with potential IFR fog/low clouds late at night due to increased low level moisture. Confidence is medium this time period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...NF LONG TERM...WP AVIATION...WP
Hazardous weather outlook, Jun 16, 3:17 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 317 PM EDT Sun Jun 16 2019 VAZ018>020-023-024-035-047-WVZ042>044-507-508-171930- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 317 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There could a few strong to severe thunderstorms through this evening. Isolated damaging winds is the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible Monday and Tuesday. The main threats will be damaging winds and isolated large hail. Heavy rain is also likely with these storms which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>017-022-032>034-043>046-058-059-171930- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford- Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte- 317 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few storms Monday and Tuesday could become strong, and possibly severe. Damaging wind gusts and isolated large hail are the main threats. Localized flooding is possible too, especially closer to the Blue Ridge. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-171930- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 317 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 3:18 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sun Jun 16 2019
VAZ007-010-WVZ042-162000-
Tazewell-Bland-Mercer-
318 PM EDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER, EXTREME
NORTHEAST TAZEWELL AND EXTREME NORTHWEST BLAND COUNTIES...
Until 400 PM EDT.
At 316 PM EDT, a strong thunderstorm was located near Northfork,
West Virginia, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Matoaka...
Rocky Gap...
and Pocahontas.
This includes The following Location Mercer County Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3727 8142 3731 8140 3732 8139 3732 8137
3733 8137 3742 8131 3741 8129 3743 8128
3740 8105 3719 8110 3727 8143
TIME...MOT...LOC 1916Z 281DEG 19KT 3735 8144
LocontoSpecial weather statement, Jun 16, 3:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Sun Jun 16 2019
VAZ034-035-045-162015-
Amherst-Campbell-Bedford-
331 PM EDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEDFORD, SOUTHERN
AMHERST, NORTHWESTERN CAMPBELL AND THE CITY OF LYNCHBURG...
Until 415 PM EDT.
At 330 PM EDT, a strong thunderstorm was located over Sedalia, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Big Island...
Forest...
Rustburg...
and Coleman Falls.
This includes The following Locations Liberty University and
Lynchburg Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3728 7908 3739 7954 3752 7951 3752 7950
3753 7950 3755 7948 3755 7947 3756 7945
3757 7944 3754 7898
TIME...MOT...LOC 1930Z 281DEG 17KT 3748 7943
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:18 PM EDT | Special Weather Statement | RNK | Mercer | 42 min |
| Jun 16, 3:31 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 44 min |
| Jun 16, 3:41 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 49 min |
| Jun 16, 4:16 PM EDT | Special Weather Statement | RNK | Giles, Montgomery | 59 min |
| Jun 16, 4:23 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jun 16, 4:28 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 47 min |
| Jun 16, 4:30 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 45 min |
| Jun 16, 4:51 PM EDT | Special Weather Statement | RNK | Montgomery | 39 min |
| Jun 16, 5:10 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 50 min |
| Jun 16, 5:13 PM EDT | Special Weather Statement | RNK | Bedford | 62 min |
| Jun 16, 5:36 PM EDT | Special Weather Statement | RNK | Franklin | 39 min |
| Jun 16, 5:57 PM EDT | Special Weather Statement | RNK | Patrick | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.